I haven't talked to my doctor about this because I am terrified of
the testing. For about 12 years now, every so often I will all
of a sudden have bowel upset followed by diarrhea. Sometimes I
have the upset for longer than others but sometimes I get it so
suddenly that I don't have time to find a rest room. I have been
so embarrassed!!! My husband and I have thought that maybe I have
lactos intolorance but Lactaid has not made any difference. The
nurse at my husbands work says that I should be my gallblatter
checked. Is this a possibility? What should I do?
I am sorry to hear about your condition. Based on the description of your symptoms, I wonder if you may be suffering form incontinence. Incontinence is the involuntary passage of stool.
Fecal incontinence can be a devastating occurrence, cause fear and anxiety, and transform an otherwise functional person into a recluse. Weakness of the anal sphincter is one of the major causes of incontinence. For women, a frequent cause of incontinence is damage to the anal sphincters during childbrth. Often, however, the cause is not recognized because the incontinence does not occur until many years later. Damage to the nerves innervating the sphincter muscles must also be considered. Causes of incontinence include aging, previous surgery, infection, and nerve damage. Diabetes mellitus causes incontinence in many people by an effect on either the sphincter or the nerve. In a situation like yours, the doctor must also exclude causes of chronic diarrhea. The list is quite extensive and I would be inclined to check for incontinence before initiating the extensive evaluation necessary to identify the causes for chronic diarrhea. Finally, your symptoms may be the result of irritable bowel syndrome (IBS). This diagnosis, however, should only be considered after all the other causes listed above have been excluded.
The workup for incontinence includes a flexible sigmoidoscopy to check for structural abnormalities and an anal-rectal motility which evaluates muscle and nerve function. In some cases, fecal defecography, a special x-rat tests that examines the changes in the rectum during defecation, is done.
A medication called loperamide maybe helpful treatment. It makes the stool more solid and also improves sphincter tone.
I do not think that these symptoms are related to your gall-bladder in any way.
This information is presented for educational purposes only. Always ask specific questions to your personal physician. We would be happy to see you in the Division of Gastroenterology at Henry Ford health System if you would like a second opinion. You can arrange an appoinment by calling our Physician Referral Line at (800)653-6568 and requesting an appoinment with Dr. fogel, one of our experts in the treatment of diarrhea.
*keywords: diarrhea, incontinence
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.